Cancer and Neuropathy

Published on

Loading the player...

One of the many side effects of chemotherapy is peripheral neuropathy, characterized by numbness and burning in the hands and feet. Managing neuropathy and reducing symptoms can be a challenging area of cancer care. In this Patient Power program sponsored by The University of Texas M. D. Anderson Cancer Center, Dr. Jeong Oh joins Andrew to discuss how to treat and manage neuropathy. Dr. Oh is Assistant Professor of Medicine in the Department of General Internal Medicine, Ambulatory Treatment and Emergency Care at M.D. Anderson Cancer Center. His patient, Janice, also participates in the discussion and shares her story.

Prior to cancer diagnosis, Janice had suffered from diabetic neuropathy. When she began chemotherapy her symptoms intensified, often making it painful to simply pull the covers over her feet at night. Janice shares her experiences and tells how collaborating with experts at M. D. Anderson have helped her to relieve this painful side effect of treatment.

Dr. Oh begins by talking about the frequency of neuropathy, including what causes it and why this happens in relation to chemotherapy. He explains the signs and symptoms associated with neuropathy and why it’s important to communicate any side effect you are experiencing to your physician. There are various treatment modalities for neuropathy, and the effectiveness varies on a case-by-case basis. You’ll hear about how things like medication, supplements, gloves and eliminating certain behaviors can reduce your symptoms. If you or someone you know is experiencing neuropathy due to cancer treatment, this program can be a useful resource for you.

View more programs featuring

Produced in association with

Transcript

Andrew Schorr:

Hello and welcome to Patient Power. I am Andrew Schorr, and we do these programs every two weeks sponsored by M. D. Anderson Cancer Center. And always we connect with leading experts, some very provocative discussions, the latest in cancer news, and we always meet inspiring patients. I was very lucky in my treatment for leukemia where I had a side effect of the treatment, nausea, and now there are newer and better medicines to manage that, but there are other side effects. We previously talked about fatigue on an earlier program, but there is another big one too in a number of cancers, and that is neuropathy, and that can be the tingling or burning sensation in the hands or feet, nerve damage that could be caused by surgery, some surgeries for cancer, radiation, and unfortunately some of the powerful chemotherapy drugs can cause that as well. We are going to learn more about that and what can be done with the latest thinking at M. D. Anderson to try to manage that to help you not only help you beat the cancer, but go on with your life.

Let's meet another cancer survivor, someone who is doing very well now, but going back two years ago was a scary diagnosis for Janice Swain from Houston in the interior design business. And you had been having bleeding, rectal bleeding if I can say, Janice, and finally go to the emergency room and find out it was stage III colon cancer. That must have been terrifying.

Janice:

It was. I was knowing for quite some time that it was, you know, I was not feeling well. I was tired and very anemic, and when I was finally diagnosed, it was really a relief, if I could say that about cancer, just knowing what it was and knowing how to deal with it.

Andrew Schorr:

Well, you got to M. D. Anderson, which was there for you in Houston, and of course I came from Seattle. People come from around the world. And I know you got excellent care as far as surgery, but because it had spread to a lymph node, right, they said we need to do some chemotherapy as well?

Janice:

That's correct.

Related Programs

Advertisement
tritt unserer Gemeinschaft bei Registrieren Sie sich für Veranstaltungen Lesen Sie unseren neuesten Blog
Advertisement

Page last updated on